Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Elko, NV

May 6, 2017Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 6, 2017, 6:06 PM PDT for Lander County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2017, 6:06 PM PDT (01:06 UTC)
Expired
May 6, 2017, 6:45 PM PDT
In force
39 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lander County, NV

The radar

The Elko radar (KLRX), 76 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WUUS55 KLKN 070106
SVRLKN
NVC015-070145-
/O.NEW.KLKN.SV.W.0016.170507T0106Z-170507T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
606 PM PDT SAT MAY 6 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Central Lander County in north central Nevada...

* Until 645 PM PDT

* At 605 PM PDT, a severe thunderstorm was located 38 miles north of
  New Pass Summit, moving northwest at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  central Lander County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4020 11744 4051 11730 4017 11711 4001 11730
      4010 11742 4018 11747
TIME...MOT...LOC 0105Z 154DEG 28KT 4008 11733 

HAIL...0.75IN
WIND...60MPH
 
$$

99
2 follow-up statements
804 
WWUS55 KLKN 070132
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
632 PM PDT SAT MAY 6 2017

NVC015-070145-
/O.CON.KLKN.SV.W.0016.000000T0000Z-170507T0145Z/
Lander NV-
632 PM PDT SAT MAY 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR NORTHWESTERN LANDER COUNTY...

At 631 PM PDT, a severe thunderstorm was located 37 miles east of
Unionville, or 37 miles southwest of Battle Mountain, moving
northwest at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Lander County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4038 11736 4017 11724 4010 11742 4018 11747
      4020 11744
TIME...MOT...LOC 0131Z 154DEG 28KT 4027 11745 

HAIL...<.75IN
WIND...60MPH
 
$$

99
132 
WWUS55 KLKN 070135
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
635 PM PDT SAT MAY 6 2017

NVC015-070145-
/O.EXP.KLKN.SV.W.0016.000000T0000Z-170507T0145Z/
Lander NV-
635 PM PDT SAT MAY 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANDER COUNTY
WILL EXPIRE AT 645 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4038 11736 4017 11724 4010 11742 4018 11747
      4020 11744
TIME...MOT...LOC 0135Z 154DEG 28KT 4029 11746 

$$

99

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:25 PM PDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 6, 2:25 PM PDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Elko NV
225 PM PDT Sat May 6 2017

.SYNOPSIS...Showers and thunderstorms are expected to affect much
of northern and central Nevada through early next week.

&&

.SHORT TERM...Tonight through Tuesday. Initial shower development
began west of Winnemucca and east of the Rubies with a drier area
in between. By noon, radar coverage indicated that the best
storms were over Elko County with double digit VILS popping up
in a storm cell south of Jackpot. By 2 pm, widespread coverage of
mediocre storms developed north of highway 50 and east of
Winnemucca. Received several reports of downburst winds with
little precipitation. Wind gusts are generally meeting Wind
Advisory criteria across central Nevada with over 50 mph on Warm
Springs Summit in Nye County being the earliest significant
report. Model agreement is a little better than previous model
runs. However the duration of the convective potential in northern
Nevada will be in question as the low possibly moves as far south
as the Baja peninsula before ejecting northeast.

Tonight through Sunday night. Winds will be diminishing this
evening across central Nevada. Low pressure off the central
California coast will move inland over southern California. This
will be the best opportunity for a fresh fetch of moisture to get
infused into the LKN CWFA. Cape values are pinging off the 1200
J/Kg mark through early this evening along a stretch of real
estate from east of Winnemucca through the Owyhee desert area of
Elko County, much the same corridor as yesterday's severe storms.
Cape values are showing similar values on Sunday afternoon and
evening with possibly a slight easterly shift of the expected
severe storm track. Highs will be in the 60s. Lows will range from
the mid 30s to the mid 40s.

Monday through Tuesday. Low pressure will continue digging south,
entering the Baja region. This will focus the best convection
potential on areas south of the highway 50 convergence zone.

.LONG TERM...Tuesday night through next Saturday Night

As the closed low moves off into Arizona/New Mexico on Tuesday
night, there may be a few wrap-around showers in the southeastern
portion of our CWA through Wednesday, but otherwise the
atmosphere will be drying out as a ridge builds into the Great
Basin. It will be short-lived, however, as southwest flow starts
to build into western Nevada late Wednesday as another large scale
low will affect the Pacific NW and begins to push the ridge
eastward through Thursday.

Long term models are beginning to position the track of the next
low further north. At this time it appears that Nevada would be on
the southern end of any moisture and showers would be limited to
very northern counties. Trimmed back pops slightly northward but
not a great deal keeping in mind this is nearly a week away.

High temperatures will be in the 60s and 70s with lows in the 30s
and 40s. The warmest days should be Wednesday and Thursday as the
ridging will dominate during this time frame.

&&

.AVIATION...Scattered showers and thunderstorms occurring this
afternoon primarily across northern Nevada will decrease this
evening, diminishing around sunset. Gusty downburst
winds gusting near 45 kts are possible in the vicinity of
thunderstorms as well as small hail and lightning.

Strong south winds at KELY and KTPH gusting to 40-45 kts will begin to
decrease around 02Z.

Moisture from the south will begin to bring showers to KTPH around
06Z and KELY Sunday morning around 17Z.

&&

.HYDROLOGY...River and creek levels will likely rise as there is
the potential for increased rainfall during the weekend and early
next week as an active weather pattern sets up. The location of
the system and attendant moisture will play a role on where the
rain will occur. This will need to be watched carefully as in many
locations, the ground still holds a lot of water and runoff into
fast running creeks and streams is likely.

Here are the locations where flood warnings are currently in
effect:

Humboldt River - Comus, near Winnemucca: Minor to moderate
flooding continues.

Bruneau River - near Rowland: moderate flooding.

The following rivers are running high, but are below flood stage
at this time:

Wildhorse Dam - at Wildhorse

Owyhee River - near Mountain City

Jarbidge River - below Jarbidge

Martin Creek - near Paradise Valley

Mary's River - near Deeth

Humboldt River - Battle Mountain: higher than normal flows
continue. The river may rise into minor flood stage as
temperatures warm and precip chances increase.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM PDT this evening for South Central Elko
County-Southeastern Elko County.

Wind Advisory until 11 PM PDT this evening for Northeastern Nye
County-Northwestern Nye County-Southern Lander County and
Southern Eureka County-White Pine County.

&&

92/90/90

In the hours before

Special weather statement, May 6, 4:19 PM PDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Elko NV
419 PM PDT SAT MAY 6 2017

NVZ030-070015-
Humboldt County NV-
419 PM PDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUMBOLDT COUNTY UNTIL 515
PM PDT...

At 419 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Winnemucca, moving northwest at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Humboldt
County.

LAT...LON 4093 11783 4085 11803 4086 11805 4131 11843
      4143 11811
TIME...MOT...LOC 2319Z 152DEG 30KT 4097 11799

bb
Special weather statement, May 6, 4:23 PM PDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Elko NV
423 PM PDT SAT MAY 6 2017

NVZ031-034-038-039-070015-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
423 PM PDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
515 PM PDT...

At 422 PM PDT, Doppler radar was tracking a strong thunderstorm near
Deeth, moving north at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...Interstate 80, Charleston, Ruby Valley,
Jarbidge, Clover Valley, Deeth, Gibbs Ranch, ngel Lake, Secret Pass,
Star Valley and Halleck, and the Ruby Mountains.

LAT...LON 4076 11501 4068 11542 4199 11578 4200 11502
TIME...MOT...LOC 2322Z 164DEG 31KT 4099 11520

bb
Special weather statement, May 6, 4:46 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Elko NV
446 PM PDT SAT MAY 6 2017

NVZ031-034-039-070045-
Northern Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
446 PM PDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
545 PM PDT...

At 446 PM PDT, Doppler radar was tracking a strong thunderstorm near
Wells, moving north at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wells, Moor Summit and Hd Summit, INterstate 80, and Highway 93.

LAT...LON 4170 11461 4106 11468 4104 11503 4164 11506
TIME...MOT...LOC 2346Z 177DEG 25KT 4114 11485

bb
Special weather statement, May 6, 5:07 PM PDT, 59 minutes before
Special Weather Statement
National Weather Service Elko NV
507 PM PDT SAT MAY 6 2017

NVZ037-041-070045-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
507 PM PDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER...NORTHERN NYE AND
SOUTHWESTERN EUREKA COUNTIES UNTIL 545 PM PDT...

At 507 PM PDT, Doppler radar was tracking a strong thunderstorms 25
miles southeast of Hickison Summit, moving north at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Antelope Peak.

LAT...LON 3912 11628 3906 11652 3948 11670 3974 11649
      3979 11620
TIME...MOT...LOC 0007Z 163DEG 31KT 3914 11645

99
Special weather statement, May 6, 5:23 PM PDT, 43 minutes before
Special Weather Statement
National Weather Service Elko NV
523 PM PDT SAT MAY 6 2017

NVZ031-070115-
Northern Elko County NV-
523 PM PDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
615 PM PDT...

At 522 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Gibbs Ranch, moving north at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gibbs Ranch, Jarbidge Wilderness...

LAT...LON 4152 11476 4143 11518 4200 11542 4200 11501
TIME...MOT...LOC 0022Z 161DEG 40KT 4157 11503

bb
Special weather statement, May 6, 5:29 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Elko NV
529 PM PDT SAT MAY 6 2017

NVZ036-037-070130-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
529 PM PDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT AND
NORTHEASTERN LANDER COUNTIES UNTIL 630 PM PDT...

At 527 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Grass Valley, moving north at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Interstate 80, State Route 305, Battle Mountain and Phoenix Mine.

LAT...LON 4004 11680 3999 11703 4048 11732 4064 11724
      4065 11702 4073 11701 4076 11686
TIME...MOT...LOC 0027Z 164DEG 32KT 4009 11695

bb

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:07 PM PDTSpecial Weather StatementLKN38 min
May 6, 5:23 PM PDTSpecial Weather StatementLKN52 min
May 6, 5:29 PM PDTSpecial Weather StatementLKNLander61 min
May 6, 5:35 PM PDTSevere Thunderstorm WarningLKNLander55 min
May 6, 6:12 PM PDTSpecial Weather StatementLKNElko48 min
May 6, 6:30 PM PDTSpecial Weather StatementLKNLander45 min
May 6, 6:34 PM PDTSpecial Weather StatementLKNLander41 min
May 6, 6:36 PM PDTSpecial Weather StatementLKNEureka39 min
May 6, 6:38 PM PDTAreal Flood WarningLKNElko72 hr
May 6, 6:54 PM PDTSpecial Weather StatementLKN51 min
May 6, 6:57 PM PDTSpecial Weather StatementLKNLander48 min
May 6, 7:06 PM PDTSpecial Weather StatementLKN39 min
May 6, 7:23 PM PDTSpecial Weather StatementLKN52 min
May 7, 12:45 AM PDTSpecial Weather StatementLKN30 min
May 7, 1:38 PM PDTRiver Flood WarningLKNElko11 days
May 7, 3:19 PM PDTSpecial Weather StatementLKNLander41 min
May 7, 4:12 PM PDTSpecial Weather StatementLKN48 min
May 7, 4:36 PM PDTSpecial Weather StatementLKNElko54 min
May 7, 4:40 PM PDTSevere Thunderstorm WarningLKNLander50 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.